Edited by Olivia McPherson
Our bodies have a very methodical way of regulating our blood sugar. When we eat carbohydrates, they are broken down into different sugar molecules, including glucose. Glucose is the body’s main source of energy; it circulates in our bloodstream until it enters the cells of nearly every tissue in our bodies. Extra glucose that is not needed immediately by the cells is stored as glycogen in the liver and in our muscles. Our blood sugar is regulated by insulin, an important hormone made by the pancreas. It is what allows glucose to enter cells and provide the energy that our cells need. If the glucose levels in our blood begins to decline, the glycogen being stored in our body can be broken down by the liver and released as glucose into the bloodstream. This cycle ensures that our blood sugar levels are maintained at an optimal level.
Hypoglycemia, also known as low glucose or low blood sugar, can be a complication that occurs in individuals living with Type 1 or Type 2 Diabetes. This is when the blood sugar levels drop below 4 mmol/L (72 mg/dL). People with diabetes are often unable to effectively regulate their blood glucose and will often require medications, such as insulin injections or oral anti-diabetic medications, to assist in the regulation of their blood glucose. However, it is important to understand that insulin injections and many other anti-diabetic medications can cause low blood sugar. This is because they act to drive glucose into our cells and reduce the amount circulating in our blood, similarly to how insulin made by the body works! Some other causes of hypoglycemia for individuals with diabetes could be eating too little or exercising more than usual.
If someone is experiencing hypoglycemia, it may be a medical emergency. Our brains require glucose to function, so a severe drop in blood glucose can lead to seizures, coma, and death. Recognizing the symptoms of hypoglycemia will allow treatment to be initiated faster and can be lifesaving.
The symptoms of low blood sugar are different for every individual. Common early symptoms may include sweating, light-headedness, shaking, racing heart rate, nausea, headache, or feeling nervous, anxious or irritable. More severe signs of hypoglycemia include vision changes, drowsiness, difficulty speaking, seizures, and unconsciousness.
Some medications, such as beta-blockers (bisoprolol, atenolol, etc), may hide the symptoms of low blood sugar. The only symptom that individuals taking these medications typically experience is sweating. Speak with your doctor or pharmacist about recognizing the signs of low blood sugar if you are diabetic and are taking a beta-blocker.
If you suspect yourself or someone else is experiencing low blood sugar, the first thing to do is to confirm what the blood sugar is by checking it using a glucometer. It is important to check the level using a glucometer and not a continuous blood glucose monitor (such as the Freestyle Libre) as these devices can lag in reporting actual blood glucose by a few minutes, especially if blood glucose levels are changing rapidly. A reading of less than 4 mmol/L (72mg/dL) confirms low blood sugar.
Once low blood sugar is confirmed, the person experiencing low blood sugar should consume 15 grams of a fast-acting sugar, such as glucose.* 1 tablespoon of sugar or honey, 15g of glucose tablets, 2/3 cup of juice or regular soft drink, 6 life savers, 2 rolls of Rocket candy, or 1 cup of skim milk are all good options. After consuming the sugar, the person experiencing low blood sugar should wait 15 minutes and then re-check blood sugars using a glucometer. A reading above 4.0 mmol/L (72 mg/dL) indicates that blood glucose levels have returned to normal. If the reading is still low, consume another 15g of glucose and re-check blood glucose after another 15 minutes. If glucose levels are still not above 4.0 mmol/L (72 mg/dL) and the individual has consumed 15g of glucose twice, they should seek medical attention. Once blood glucose has returned to a safe range, and if the person’s next meal time is more than 1 hour away, they should consume a snack that contains 15 g of carbohydrates and one source of protein to ensure blood glucose levels do not decline again. An easy way to remember this treatment is the 15-15-15 rule: Consume 15 g of glucose, re-check sugars in 15 minutes, and eat a snack with 15 g carbohydrate.
NOTE: If the person experiencing low blood sugar requires assistance from another individual and/or the blood glucose is less than 2.8 mmol/L (50 mg/dL), this indicates severe glycemia and 20 g of fast-acting sugar should be administered instead. If the person is unconscious, do NOT attempt to give the 15 g of sugar. Instead, one injection from a glucagon pen into the abdomen, thigh, or upper arm should be administered if available and emergency services should be called immediately.
After treating a hypoglycemic event, you must wait until the blood sugar levels return to above 5 mmol/L (90 mg/dL) and wait at least 40 minutes before driving to allow the brain to fully recover.
Continuous blood glucose monitors provide 24-hour readings on the fluctuations in blood sugar. They are useful for identifying patterns in blood glucose and can send an alert if blood sugar is dropping. This can help with initiating treatment before low blood sugar becomes dangerous.
Individuals at risk of having low blood sugar should make sure to always carry around a simple carbohydrate, such as glucose tablets, candy, sugar, or a glucagon pen to treat their low blood sugar.
If you or someone you know are continuously experiencing episodes of hypoglycemia, speak with your doctor or pharmacist about changes that could be made to your care.
Hypoglycemia is a common but sometimes dangerous complication of diabetes. Being aware of the symptoms and treatments can prevent complications associated with low blood sugar, and potentially save lives!
Diabetes Canada Clinical Practice Guidelines Expert Committee. Diabetes Canada 2018 Clinical Practice Guidelines for the Prevention and Management of Diabetes in Canada. Can J Diabetes. 2018;42(Suppl 1):S1-S325.